A 44 year old male has a past medical history of IBS, bipolar disorder, and depression. Today he presents to an urgent clinic with symptoms of nausea and vomiting. He also states that he feels weak and has been shaky. Upon further investigation, he recently has been complaining of back pain due to an injury at work.
He had a clinic appointment about 2 months ago and his lab work was unremarkable at that time. His lithium level was 0.8. A lithium level was now drawn today and came back at 1.9. Kidney function has remained stable for this patient.
Upon investigating his medication regiment, he has been taking ibuprofen. The lithium NSAID interaction is well known. Lithium is an incredibly important drug for patients who require this medication. There are lots of clinical pearls with this medication and risk of drug interactions is a very big one.
Concentrations of lithium can be elevated by the use of NSAIDs and at a minimum, we need to monitor our patients closely and educate them about the risks of the lithium NSAID interaction.
Enjoy the blog? So do over 4,000 caring healthcare professionals – Follow the blog and get my free gift: 30 medication mistakes – 6 page PDF